Advertisement

Archive for Saturday, July 1, 2006

Warning label updated on new HIV drug

July 1, 2006

Advertisement

— The strict "black-box" warning on the label of an HIV drug approved just last year is being updated to warn of sometimes fatal bleeding within the brain or skull tissue, health officials said Friday.

The Food and Drug Administration said it had received 14 reports of intracranial hemorrhaging in patients treated in clinical trials with the drug, Aptivus, in combination with the older HIV drug ritonavir.

Eight of those patients died, among the 6,840 enrolled in trials of the drug combination.

Many of the hemorrhage patients had other medical conditions or were taking other drugs that could have contributed to the bleeding, the FDA said. Further investigations seek to assess the drug's role.

The new warnings recommend doctors use caution in prescribing Aptivus, also known as tipranavir, to patients at risk for increased bleeding.

Comments

Use the comment form below to begin a discussion about this content.

Commenting has been disabled for this item.